Alert archive / Ohio / Flash Flood Warnings in 2024
Flash Flood Warning 12, NWS Cleveland, OH
NWS Cleveland, OH issued this flash flood warning at Aug 8, 2024, 8:15 PM EDT for Summit County, Ohio. It was in force for 5 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2024, 8:15 PM EDT (00:15 UTC)
- Expired
- Aug 9, 2024, 1:15 AM EDT
- In force
- 5 hr
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Flood severity
- None
County Summit County, OH
The radar
The Cleveland radar (KCLE), 44 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 8:30 PM EDT | FLASH FLOOD | 1 Nw Cuyahoga Falls, OH | Numerous neighborhood streets flooded in Cuyahoga Falls. Some main roads like Graham Rd, West Portage Tr, and State Rd also experienced flooding and were impassable to traffic. Many basements flooded. Information collected from fire officials and social media |
| Aug 8, 9:00 PM EDT | FLASH FLOOD | 2 W Akron, OH | Several videos on social media showing fast moving water on streets and some roads impassable. |
| Aug 8, 9:14 PM EDT | FLASH FLOOD | 2 Nw Akron, OH | Street flooding on the west side of Akron near Schneider Park. |
| Aug 8, 9:18 PM EDT | FLASH FLOOD | 3 Wnw Akron, OH | Delayed report. Social media reports road flooding and cars stranded at Mull Ave and S Hawkins Ave. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 0.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 309 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1061 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
178
WGUS51 KCLE 090015
FFWCLE
OHC153-090515-
/O.NEW.KCLE.FF.W.0012.240809T0015Z-240809T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cleveland OH
815 PM EDT Thu Aug 8 2024
The National Weather Service in Cleveland has issued a
* Flash Flood Warning for...
Central Summit County in northeastern Ohio...
* Until 115 AM EDT.
* At 815 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3.5 inches of
rain have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Akron, Cuyahoga Falls, Barberton, Hudson, Tallmadge, Streetsboro,
Stow, Norton, Fairlawn, Munroe Falls, Silver Lake, Boston Heights
and Montrose-Ghent.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4116 8141 4108 8144 4103 8149 4104 8159
4111 8165 4123 8151 4122 8141 4122 8140
4120 8139
FLASH FLOOD...RADAR INDICATED
$$
Zeigler2 follow-up statements
116
WGUS71 KCLE 090115
FFSCLE
Flash Flood Statement
National Weather Service Cleveland OH
915 PM EDT Thu Aug 8 2024
OHC153-090515-
/O.CON.KCLE.FF.W.0012.000000T0000Z-240809T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Summit OH-
915 PM EDT Thu Aug 8 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM EDT FRIDAY FOR
CENTRAL SUMMIT COUNTY...
At 915 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 3 and 4.5 inches of rain have
fallen. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Akron, Cuyahoga Falls, Barberton, Hudson, Tallmadge, Streetsboro,
Stow, Norton, Fairlawn, Munroe Falls, Silver Lake, Boston Heights
and Montrose-Ghent.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4116 8141 4108 8144 4103 8149 4104 8159
4111 8165 4123 8151 4122 8141 4122 8140
4120 8139
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Zeigler120
WGUS71 KCLE 090512
FFSCLE
Flash Flood Statement
National Weather Service Cleveland OH
112 AM EDT Fri Aug 9 2024
OHC153-090522-
/O.EXP.KCLE.FF.W.0012.000000T0000Z-240809T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Summit OH-
112 AM EDT Fri Aug 9 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 115 AM EDT EARLY THIS MORNING
FOR CENTRAL SUMMIT COUNTY...
The heavy rain has ended. Flooding is still ongoing in portions of
the warning and will be replaced by a Flood Advisory. Please
continue to heed remaining road closures.
&&
LAT...LON 4116 8141 4108 8144 4103 8149 4104 8159
4111 8165 4123 8151 4122 8141 4122 8140
4120 8139
$$
KahnWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 7:37 PM EDT, 38 minutes earlier.
Area forecast discussion, Aug 8, 7:37 PM EDT, 38 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 737 PM EDT Thu Aug 8 2024 ...00z TAF Aviation and Near Term Forecast Update... .SYNOPSIS... A trough extends from Tropical Storm Debby across the eastern Great Lakes. A cold front will move east across the area on Friday as the remnants of Debby move north towards New York. Another trough will remain across the eastern Great Lakes through the weekend. && .NEAR TERM /THROUGH FRIDAY NIGHT/... 700 pm update... No forecast changes were needed with this early evening update. Previous discussion... Humidity is on the increase again today as dewpoints reach the lower 70s. Isolated showers have started to develop along and east of a trough axis that extends from near Ashland to Medina towards Chardon. This inverted trough extends from Tropical Storm Debby still well south of the area over the Carolinas. Instability is building with ML CAPE values of around 1000 J/kg. Showers and possibly a few thunderstorms are expected to increase in coverage through the late afternoon and early evening hours along this boundary and where any outflow boundaries may kick off additional activity. Model soundings do initially show some warming near 600mb which could inhibit vertical growth until mid levels moisten and cool more into the evening. Any thunderstorm that develops will be capable of producing heavy rainfall with slow storm motion. Coverage and duration will likely be limiting factors for a flooding but can not rule out a Flood Advisory if a persistent cell develops. A decrease in coverage is expected overnight as we lose instability, especially after midnight. On Friday the remnants of Debby will track north across western Pennsylvania into New York. At the same time an upper level through will move into the Central Great Lakes shunting the deep layer moisture generally east of our forecast area. We will hold onto a chance of rain across portions of Northeast Ohio and a little higher in Northwest Pennsylvania as a cold front sweeps from west to east. Conditions will tend to dry out from west to east with highs only reaching around 80 degrees. with a little higher pop in NW Pennsylvania but conditions will tend to dry out from the west. Humidity will trend much lower behind the front into Friday night. Breezy northwest winds on Friday will also allow for a much more comfortable feel with winds of 10-15 mph and gusts to 20-25 mph. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... An upper level trough will dig into the northeast this weekend, bringing a period of relatively cooler and less humid weather. As various shortwaves and surface troughs drop through they may focus increases in clouds and perhaps a few showers, especially downwind of Lake Erie. Overall am expecting a mainly dry weekend with highs in the 70s and lows in the 50s/near 60 but there are some low POPs in at times, especially Saturday night and Sunday downwind of Lake Erie from far northeast OH into northwest PA. && .LONG TERM /MONDAY THROUGH THURSDAY/... Troughing will persist over the northeast through much of next week with confluence behind it encouraging a mainly quiet week of weather. Temperatures will start the week on the cooler side of average (highs on either side of 80 with lows on either side of 60) and will modestly warm through the period back to near seasonal values (highs in the low-mid 80s, lows in the 60s). POPs are generally below forecast inclusion for the long term period. && .AVIATION /00Z Friday THROUGH Tuesday/... Conditions will vary from VFR to MVFR ceilings tonight into Friday morning. There will be some low end MVFR ceilings for CLE, CAK, YNG, and ERI. There are some scattered showers and thunderstorms near CLE and CAK where VCTS is mentioned in the TAF this evening. Ceilings will become VFR later on Friday and scattered out over NWOH. There is an inverted surface trough across NEOH this evening. Winds on the east side of this trough are from the southeast and east 5 to 10 knots. Winds on the west side of this trough are from the north and northwest 5 to 10 knots. All winds will become from the west and northwest on Friday 10 to 15 knots with gusts up to 25 knots. Outlook....Non-VFR possible with periodic and isolated to scattered showers/thunderstorms Friday night through Monday. && .MARINE... Northwest winds will increase to 15 or so knots on Friday as the remnants of Debbie pass well to our east, with winds shifting to the west-northwest and increasing to near 20 knots Friday evening and night. Winds remain generally west-northwest in the 15-20 knot range through Sunday before shifting more westerly and becoming lighter (less than 15 knots) Sunday night into next week. A period of Small Craft Advisories and Beach Hazards Statements will likely be needed Friday evening and night with conditions flirting with criteria through the weekend. Will wait one more cycle before issuing the headlines since the conditions don't begin until 24 or so hours from now and since the end times of any headlines is uncertain. With that said, choppier conditions will develop during the day Friday. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. NY...None. MARINE...None. && SYNOPSIS...FZ NEAR TERM...KEC/Griffin SHORT TERM...Sullivan LONG TERM...Sullivan AVIATION...Griffin MARINE...Sullivan
Hazardous weather outlook, Aug 8, 4:12 PM EDT, 4 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 412 PM EDT Thu Aug 8 2024 LEZ061-142>149-162>169-OHZ003-006>009-013-014-017>023-027>033- 036>038-047-PAZ001>003-092015- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Northern Erie-Southern Erie- 412 PM EDT Thu Aug 8 2024 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ010>012-089-092015- Lorain-Cuyahoga-Lake-Ashtabula Lakeshore- 412 PM EDT Thu Aug 8 2024 This Hazardous Weather Outlook is for north central Ohio and northeast Ohio. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a moderate swim risk for Lake Erie beaches on Friday due to potential for rip currents. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 8, 2:18 PM EDT, 5 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
218 PM EDT Thu Aug 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Tstm Wnd Dmg 1 W Gates Mills 41.53N 81.42W
08/06/2024 Cuyahoga OH NWS Storm Survey
NWS survey observed numerous trees and large
branches down across the Mayfield Heights,
Gates Mills and Chesterland areas. Estimated
wind speeds of up to 90 mph occurred.
&&
PSLocal storm report, Aug 8, 2:20 PM EDT, 5 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
220 PM EDT Thu Aug 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM Tstm Wnd Dmg 2 WNW Middlefield 41.46N 81.11W
08/06/2024 Geauga OH Law Enforcement
Several trees or large branches down in the
Burton and Middlefield area.
&&
PSLocal storm report, Aug 8, 2:44 PM EDT, 5 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
244 PM EDT Thu Aug 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Tstm Wnd Dmg Rootstown 41.10N 81.25W
08/06/2024 Portage OH Public
A number of trees were blown down over
several acres along Industry Rd north of
Tallmadge Rd.
&&
JSLocal storm report, Aug 8, 2:53 PM EDT, 5 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
253 PM EDT Thu Aug 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM Tstm Wnd Dmg 1 SW Aquilla 41.53N 81.19W
08/06/2024 Geauga OH Public
Numerous trees reported downed near 44 and
322.
&&
JSLocal storm report, Aug 8, 2:58 PM EDT, 5 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
258 PM EDT Thu Aug 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Tstm Wnd Dmg 3 SW Chardon 41.55N 81.24W
08/06/2024 Geauga OH Public
Numerous trees reported downed near Wilson
Mills Rd and Auburn Rd in Munson Township,
including some on houses.
&&
JSSpecial weather statement, Aug 8, 6:41 PM EDT, 1 hour 34 minutes before
Special Weather Statement National Weather Service Cleveland OH 641 PM EDT Thu Aug 8 2024 OHZ021-082315- Summit OH- 641 PM EDT Thu Aug 8 2024 ...SHOWERS WITH HEAVY RAINFALL WILL IMPACT CENTRAL SUMMIT COUNTY THROUGH 715 PM EDT... At 634 PM EDT, Doppler radar was tracking a cluster of showers with heavy rainfall over Cuyahoga Falls, or near Akron. These showers were drifting north. HAZARD...Heavy rainfall with rates near an inch an hour. SOURCE...Radar indicated. IMPACT...Heavy rainfall could cause nuisance street flooding. Locations impacted include... Akron, Cuyahoga Falls, Hudson, Tallmadge, Stow, Fairlawn, Munroe Falls, Richfield, Silver Lake, Peninsula, and Montrose-Ghent. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4110 8140 4110 8163 4122 8162 4123 8140 TIME...MOT...LOC 2234Z 179DEG 4KT 4115 8151 MAX HAIL SIZE...0.00 IN MAX WIND GUST...<30 MPH
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:17 PM EDT | Flash Flood Warning | CLE | Geauga, Portage, Summit | 5 hr |
| Aug 8, 8:49 PM EDT | Flash Flood Warning | CLE | Holmes, Medina, Summit, Wayne | 5 hr |
| Aug 8, 10:23 PM EDT | River Flood Warning | CLE | Summit | 111 min |
| Aug 8, 11:22 PM EDT | Areal Flood Advisory | CLE | Wayne | 3 hr |
| Aug 9, 1:15 AM EDT | Areal Flood Advisory | CLE | Summit | 3 hr |
| Aug 9, 4:01 AM EDT | Beach Hazards Statement | CLE | Ashtabula, Cuyahoga, Erie, Lake, Lorain | 72 hr |
| Aug 9, 4:02 AM EDT | Small Craft Advisory | CLE | 72 hr |
Nearby
Flash Flood Warnings in Ohio, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.